Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 21, 2021, 6:59 PM MDT for Costilla County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 6:59 PM MDT (00:59 UTC)
- Expired
- Jul 21, 2021, 7:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Pueblo, CO
County Costilla County, CO
The radar
The Pueblo radar (KPUX), 162 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673 WWUS85 KPUB 220059 SPSPUB Special Weather Statement National Weather Service Pueblo CO 659 PM MDT Wed Jul 21 2021 COZ071-072-074-220145- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 659 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 745 PM MDT... At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Garland, or 16 miles southwest of Spring Burn Scar south of Highway 160 in Costilla county, moving northwest at 10 mph. Very heavy rain is occuring with this storm, with half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blanca and Fort Garland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3738 10530 3724 10546 3740 10564 3753 10548 TIME...MOT...LOC 0058Z 135DEG 14KT 3740 10546 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:52 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 21, 2:52 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 252 PM MDT Wed Jul 21 2021 .SHORT TERM...(This evening through Thursday) Issued at 242 PM MDT Wed Jul 21 2021 Currently... Convection has already begun over the mountains, and satellite imagery shows a wide plume of moisture circulating into the area. The Chalk Creek area has already been impacted by locally heavy rainfall, and areas over the San Juans and the Sangre de Cristo Mountains are also seeing scattered to widespread convective activity. Flash Flood Watch remains in effect through midnight tonight, so will continue to monitor for dangerous conditions. Rest of today and tonight... With plenty of mid-level moisture in place circulating around the upper-high, showers and thunderstorms are expected to persist over the Central Mountains and parts of the Continental Divide into tonight. The deepest moisture under the ridge will settle over our area through late afternoon, allowing for a modest increase in convective activity. Current thoughts on flash flooding mainly lie over areas on and near the Continental Divide, including the Chalk Cliffs, Poncha Pass, and the Hayden and Decker burn scars. These areas have seen several days on consistent rainfall over the last few weeks, and the ground is expected to already be fairly saturated. Several CAMs also point to some potentially stronger storms over the northern Sangres as well. Although areas to the east are not included in the watch, such as Teller and Fremont Counties and parts of the I-25 corridor, these areas will still need to be monitored as convection develops. With easterly upslope flow present over the plains, if particularly potent storms manage to produce enough outflow winds, an area of localized enhanced convergence could spark some additional storms closer to the I-25 corridor, as well as El Paso and Pueblo Counties. High temperatures today will be close to yesterday, with mid-high 90s expected over the plains, while the higher terrain and mountain valleys will be in the 80s. Tonight, convection and precipitation will slowly diminish, although a few showers could potentially last past midnight. Tomorrow... On Thursday, the upper-high will shift towards the four corners region, pushing some of the moisture out of our area in the process. This will result in making Thursday's weather similar to the last couple of days, with sub-optimal conditions for major convective activity and mid-level monsoon moisture trapped somewhat in place over us. Afternoon and early evening thunderstorms will be possible again, and the flash flooding concerns will mainly depend on which areas get hit the hardest today. High temperatures will be mostly similar to today, maybe a degree or two warmer over the eastern plains. .LONG TERM...(Thursday night through Wednesday) Issued at 242 PM MDT Wed Jul 21 2021 Friday and Saturday... Friday will be similar to Thursday, albeit slightly warmer, due to the surface high expected to be over western Colorado. With the moisture still in place, showers and thunderstorms over the mountains will be likely once again during the afternoon and evening hours. On Saturday, some of the ambient moisture will be absorbed into the upper-ridge, and additional mid and low-level moisture will be advected into the area. This will likely result in another uptick in precipitation for Saturday afternoon and evening. Shear aloft is still expected to be weak, which leads to more concerns of slow- moving storms and flash flooding over parts of the higher terrain, including the burn scars. Conditions will have to be monitored going forward. Sunday... The ridge axis will stall out and potentially even retrograde to the west slightly on Sunday, while an upper low continues to sit off of the West Coast. This will give us a slight decrease in the potential for convective activity, although there may still be enough moisture in place to continue our trend of afternoon showers over the central mountains. High temperatures for the weekend will cool down a few degrees from Friday but will likely remain steady into the start of next week. Monday and onwards... At the start of next week, the ridge axis is expected to shift to the east, which will allow for an increased influx of monsoon moisture into the region. This will allow for another increase in precipitation over the area, specifically over the mountains, into the start of next week. High temperatures are also expected to increase slightly, with the plains potentially reaching triple digits again by Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 242 PM MDT Wed Jul 21 2021 KALS: VFR conditions are expected over the next 24 hours, except for later this evening when thunderstorms develop around KALS that could drop visibilities to MVFR conditions. These thunderstorms will be capable of brief heavy downpours and erratic outflow winds. Thunderstorms will dissipate late this evening and winds will lessen and become light and variable overnight and into tomorrow morning. KCOS: VFR conditions are expected over the next 24 hours. Rain showers, and possibly thunderstorms, will develop late this afternoon and evening over the mountains, but should stay over the higher terrain. While precipitation should stay west of the TAF site, gusty outflow winds could be possible during the afternoon and evening; otherwise, expect winds to become light and variable overnight and into tomorrow morning. KPUB: VFR conditions are expected over the next 24 hours. Winds will increase in magnitude and become gusty later this afternoon, before becoming light and variable overnight and into tomorrow morning. Clouds will increase in coverage through the afternoon and evening today, and maintain a steady presence over the area. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ060-061- 064>068-072-073. && SHORT TERM...GARBEROGLIO LONG TERM...GARBEROGLIO AVIATION...SIMCOE
Hazardous weather outlook, Jul 21, 11:36 AM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Wed Jul 21 2021 COZ058>089-093>099-221745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Wed Jul 21 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread rain showers and thunderstorms are likely this afternoon along the western mountains, especially over the high terrain of the Continental Divide. Storms will be slow moving, and locally heavy rainfall and flash flooding will be possible this afternoon and evening. Burn scars, such as the Hayden Pass and Decker, will be particularly susceptible today, as well as the Chalk Cliffs area. Main hazards of thunderstorms today will be heavy downpours, lightning, and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday and Friday, there will be a few thunderstorms developing during the afternoon and early evening hours over the mountains, with a storm or two possible over the plains along the I-25 corridor during the late afternoon and evening hours. In addition to heavy rain, cloud to ground lightning, and erratic wind gusts up to 50 mph, and possibly some small hail will accompany these storms. On Saturday, scattered thunderstorms will occur over the mountains and San Luis Valley during the afternoon and early evening, a few thunderstorms will be possible along the I-25 corridor and over the plains later in the evening as well. Flash flooding for the burn scars could also occur, as storms are expected to be slow moving with copious amounts of rainfall in a short period of time. On Sunday, scattered thunderstorms will develop during the afternoon over the mountainous areas, especially over the central mountains, and a few storms could move out out over the I-25 corridor later in the evening. On Monday and Tuesday, scattered to numerous thunderstorms will develop over the mountains and along the I-25 corridor during the afternoon and evening, and a few thunderstorms will also move out over the central plains later in the evening. Flash flooding for the burn scar areas could occur. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. SIMCOE/STEWARD
In the hours before
Local storm report, Jul 21, 5:22 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
522 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD WESTCLIFFE 38.13N 105.46W
07/21/2021 CUSTER CO EMERGENCY MNGR
HERMIT ROAD CUTOFF FROM HIGHWAY 69 TO 96
CLOSED DUE TO FLOODING IN SEVERAL LOCATIONS.
&&Special weather statement, Jul 21, 5:43 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 543 PM MDT Wed Jul 21 2021 COZ084-220030- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 543 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 630 PM MDT... At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near 5 miles north of Peyton , or 26 miles northeast of Colorado Springs, moving northeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm along with torrential rainfall. Pueblo doppler radar estimates rainfall rates up to 2 inches per hour. This storm will remain over mainly rural areas of north central El Paso County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3906 10464 3913 10465 3913 10435 3906 10438 TIME...MOT...LOC 2342Z 237DEG 8KT 3914 10451 KT
Local storm report, Jul 21, 5:48 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HEAVY RAIN WESTCLIFFE 38.13N 105.47W
07/21/2021 M0.87 INCH CUSTER CO CO-OP OBSERVER
&&Local storm report, Jul 21, 6:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT WED JUL 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 1 NNE WESTCLIFFE 38.14N 105.46W
07/21/2021 M1.92 INCH CUSTER CO PUBLIC
&&Special weather statement, Jul 21, 6:51 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Pueblo CO 651 PM MDT Wed Jul 21 2021 COZ067-070-071-220130- Southern San Luis Valley CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 651 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA... SOUTHEASTERN RIO GRANDE AND NORTHEASTERN CONEJOS COUNTIES UNTIL 730 PM MDT... At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near Capulin, or 18 miles southwest of Alamosa, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph along with torrential rainfall will be possible with this storm. Rainfall rates of up to 2 inches per hour will be possible with this storm. Locations impacted include... Sanford, La Jara, Capulin and Bountiful. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3721 10622 3739 10626 3746 10596 3724 10586 TIME...MOT...LOC 0050Z 258DEG 20KT 3732 10616 KT
Special weather statement, Jul 21, 6:59 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 659 PM MDT Wed Jul 21 2021 COZ071-072-074-220145- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Southern San Luis Valley CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 659 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COSTILLA COUNTY UNTIL 745 PM MDT... At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Garland, or 16 miles southwest of Spring Burn Scar south of Highway 160 in Costilla county, moving northwest at 10 mph. Very heavy rain is occuring with this storm, with half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Blanca and Fort Garland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3738 10530 3724 10546 3740 10564 3753 10548 TIME...MOT...LOC 0058Z 135DEG 14KT 3740 10546 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:19 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 21, 6:51 PM MDT | Special Weather Statement | PUB | Conejos | 39 min |
| Jul 21, 7:00 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 22, 2:42 AM MDT | Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 6 min |
| Jul 22, 2:54 AM MDT | Flash Flood Watch | PUB | Chaffee, Conejos, Lake, Mineral, Rio Grande, Saguache | 18 hr |
| Jul 22, 1:43 PM MDT | Special Weather Statement | PUB | Rio Grande | 62 min |
| Jul 22, 2:59 PM MDT | Special Weather Statement | PUB | Saguache | 46 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | PUB | Mineral | 60 min |
| Jul 22, 3:46 PM MDT | Flash Flood Warning | PUB | Costilla | 3 hr |
| Jul 22, 3:51 PM MDT | Special Weather Statement | PUB | Saguache | 54 min |
| Jul 22, 3:55 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 35 min |
| Jul 22, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 19 min |
| Jul 22, 4:29 PM MDT | Flash Flood Warning | PUB | Fremont, Saguache | 3 hr |
| Jul 22, 4:44 PM MDT | Special Weather Statement | PUB | Custer | 46 min |
| Jul 22, 4:58 PM MDT | Special Weather Statement | PUB | Saguache | 32 min |
| Jul 22, 5:06 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| Jul 22, 5:21 PM MDT | Special Weather Statement | PUB | Alamosa | 39 min |
| Jul 22, 5:41 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Jul 22, 5:59 PM MDT | Special Weather Statement | PUB | Alamosa | 46 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.